Reversible encephalopathy and seizures as a result of conventional vincristine administration

Richard Hurwitz, Donald H. Mahoney, Dawna L. Armstrong, Timothy M. Browder

Research output: Contribution to journalArticle

58 Scopus citations

Abstract

An 8-year-old child with acute lymphoblastic leukemia (ALL) developed seizures associated with bilateral lucencies on CT scan during standard induction therapy with vincristine and prednisone. Because of the progressive nature of her symptoms, a brain biopsy was performed and revealed neurotubular dissociation, which, in experimental animal models, is characteristic of vincristine toxicity. All other causes of encephalopathy have been ruled out. The drug was withheld and the clinical symptoms and findings resolved. The occurrence of unusual and severe neurologic side effects during the course of conventional induction therapy for childhood ALL warrants careful evaluation for evidence of vincristine toxicity.

Original languageEnglish (US)
Pages (from-to)216-219
Number of pages4
JournalMedical and Pediatric Oncology
Volume16
Issue number3
DOIs
StatePublished - 1988

Keywords

  • leukemia
  • seizures
  • toxicity
  • vincristine

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Reversible encephalopathy and seizures as a result of conventional vincristine administration'. Together they form a unique fingerprint.

Cite this